Hello, I was working out in my yard the other day and was lucky enough to get bit by something and am having a big alergeic reaction on the left side of my face. Swollen eyebrow where I got bit, really swollen red eye lids and goes down my face to my ear. Not feeling to good right now…lol. Was able to see my doctors PA and she gave me some Prednisone to take for 5 days, plus benadryl for night time. Sooo it seems to have raised my blood sugar, just tested after reading that Prednisone can affect blood sugars and it was 209 which for me is high since I have been taking oral meds. I am usually between 90 and 125 throughout the days depending on the day. Since I only take oral medication is there anything I can do to help combat this effect? I don’t want it to go higher as I run the course.of the medication. Also does benadryl also cause issues with blood sugars? Any suggestions or insights? Thanks Linda
Probably the only thing I can say is to drink plenty of water to flush the drugs through. I mean lots of water.
Thanks for responding. I have read about the nasty side effects since being prescribed the prednisone and am glad I don’t have to take it for very long. I have to say though it has helped the swelling and pain a lot in just 1 day!
Hi Pastelpainter appreciate the info… Funny you should say to drink lots of water as I am constantly thirsty and having to pee a lot!! I will take your advise and make sure to drink extra. My blood sugar was good this morning (89) so I was happy about that. : )
Any type of steroid wreaks havoc on insulin resistance. It will come back to normal once you are done with it. You are peeing and thirsty because BG is up, hydrate as much as possible and you’ll come out of this ok.
About twenty years ago, I was given massive doses of prednisone to treat another disease. It was NOT a small amount of the steroid. Doctor did it because another drug stopped working and I started bleeding internally. It was a real problem.
So he gave me massive doses of prednisone and my BG immediately went crazy, soaring uncontrollably. It never did not go back to normal. This is a long story, because we switched to four other drugs in turn and each one was a disaster. I almost died. The drugs killed the hair on my legs. I have purple splotches on my arms.
You probably won’t have my reaction. I have never met anyone else who suffered so much from unintended consequences. I am way too comfortable in hospitals. I have had way too many doctors.
The way I coped is just to have accepted that I am a diabetic and go on with life and be happy.
Hi Robert so sorry you have had so much medical problems. Hope you are doing ok now. Thankfully I am only on the presnisone for the 5 days as it does play funny with the blood sugars. I have decided that I will just roll with it while I am taking the medication and drink plenty of water, which will not be a problem since I am constantly thirsty.
Thanks JC14 I had to laugh because after I wrote that about being thirsty and having to go to the bathroom it dawned on me it was because my BG is up… duh I am glad to hear that my BG should go back to normal once I am done with the medication.
That’s correct started with 24mg and reduces by 4mg each day.
I would take as directed let it do it’s job. Since it is such a short term treatment I wouldn’t worry,but just observe and note the time frame of when taking the prednisone for future reference. Interesting you note thirst and urinating at high levels. Have you mentioned this to your doctor. These are signs of elevated glucose. Good luck. Nancy